Montana, 2016

High Wind in Montana, December 30, 2016

December 30, 2016 · NWS BYZ · 2 events in 2 counties and zones

Lee-side troughing brought tight pressure gradients across the Upper Yellowstone and Upper Stillwater Valleys. This resulted in high winds across the Beartooth/Absaroka Foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Lee-side troughing brought tight pressure gradients across the Upper Yellowstone and Upper Stillwater Valleys. This resulted in high winds across the Beartooth/Absaroka Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 29, 8:54 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Dec 29, 8:54 PM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Billings MT
854 PM MST Thu Dec 29 2016

.UPDATE...

Winds will be the main issue tonight for areas such as Livingston,
Nye, Springdale, and McLeod. Current observations are showing the
strongest winds through the gap in Livingston where 70 mph winds
have been ongoing for the last couple hours. Winds will continue
in this range through the night. By early morning a low begins to
slide southeastward out of Canada. Wind should become more
westerly down the Interstate 90 corridor. Winds of 40 to 50 mph
may spread east of Big Timber as heights fall over the eastern
portion of the state. Walsh

&&

.SHORT TERM...valid for Fri and Sat...

Winds have been gusting to 50 mph at Livingston through the day.
Surface pressure gradient currently at 18 mb and this is greatly
under estimated by all the models. Surface pressure falls occuring
over south central Canada and thus expect winds to increase this
evening and hit advisory criteria. Should stay away from warning
criteria as gradient does not look orientated perpendicular enough
for warning criteria winds, and wind guidance has actually
decreased in the latest run. Winds will decrease by early Friday
afternoon as a cold front pushes trough.

The cold front will race through the area Friday morning and
bring a period of upslope snow Friday and Friday evening. System
will be a quick hitter but atmosphere looks fairly unstable and
lift looks to be through a decent dendrite growth zone. As often
happens, expect the boundary and ascent to hang up along the
slopes and provide a extended period of snow potential along the
foothills. Will go ahead and issue a Winter Weather Advisory for
the Beartooth and Red Lodge foothills for Friday afternoon and
night for this event. The plains should get a quick shot of snow
with totals of a trace to 2 inches, with snow amounts around an
inch in Billings.

Snow will taper off quickly Friday night. Flow backs on Saturday
for a dry day. Gradients tighten up briefly for increased winds.
Winds may approach advisory criteria at Livingston, but at this
time, the gradient does not look orientated correctly to support
that level of wind speed. Will watch closely. TWH

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Another arctic airmass will pour into the area Sunday. This will
usher in an extended period of cold and snow through the week. The
initial surge of arctic air will cause falling temperatures Sunday
with temperatures ending up below zero Monday morning. First,
lets talk about snow potential.

Snow will accompany the arctic front with the heaviest snow
falling Sunday and Sunday night. Model soundings actually show the
atmosphere becoming cold aloft very quickly and therefore the snow
rates will likely diminish readily Sunday night. Cyclonic flow and
a period of over running will provide periods of light snow Monday
through Tuesday. Western and central zones will have the best shot
of snow Sunday through Monday, with the east being Monday through
Tuesday. Surface pressure gradient relaxes Monday night, and
therefore, do not see potential for significant blowing snow with
this event, although there will be a period initially as the
arctic deepens up Sunday and Sunday night for some blowing snow.
The chance of snow decreases from west to east starting Monday and
tapering off over the east during the day Tuesday. Now for
temperatures.

Highs on Sunday will be early in the day with falling
temperatures through the day. Highs through the week will likely
be in the single digits. The coldest day should be on Tuesday
with highs below zero in many locations. Lows are expected be
below zero each night through the week. A very cold stretch of
weather is headed our way. TWH

&&

.AVIATION...

Expect SW surface winds gusting as high as 65 kt through the night over
KLVM. The winds will decrease a bit and become more westerly during
Fri. morning. Also, there will be LLWS over KSHR tonight into
Friday. Otherwise, VFR conditions will prevail across the area
through Fri. morning. A cold front will push S through the area
Fri. afternoon, bringing snow with MVFR conditions that will
persist into the evening over KSHR. The front will be accompanied
by a surface wind shift to the NNW. Possible low stratus and fog
could affect KMLS Fri. evening. Mountain obscurations will move
into the area late Fri. morning through the afternoon, and persist
over the NE Bighorns into the evening. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 023/037 012/030 011/018 901/004 910/000 910/007 905/010
    06/J    40/U    17/S    76/S    31/B    22/S    22/S
LVM 029/036 011/030 012/018 902/002 914/001 909/005 908/008
    08/J    60/N    38/S    86/S    31/B    22/S    22/S
HDN 015/037 004/027 003/019 901/005 910/000 913/006 907/010
    06/J    30/U    06/S    76/S    31/B    22/S    22/S
MLS 016/036 007/027 006/018 903/005 907/000 912/004 907/009
    22/J    10/B    04/S    65/S    31/E    11/B    22/S
4BQ 016/037 008/028 002/021 000/006 907/901 914/004 909/008
    12/J    30/U    04/S    66/S    41/I    11/B    12/S
BHK 014/035 007/025 006/019 904/004 906/000 912/003 909/005
    01/N    10/B    02/S    54/S    41/E    11/B    22/S
SHR 019/036 006/032 005/021 902/005 911/901 916/006 911/008
    06/J    60/U    06/S    66/S    31/I    11/B    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from noon Friday to 6 AM
      MST Saturday FOR ZONES 56-66.
     High Wind Warning in effect until 11 AM MST Friday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 29, 3:03 PM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MST THU DEC 29 2016

MTZ028>042-056>058-063>068-WYZ098-099-302215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
303 PM MST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

* POTENTIAL IMPACTS: ACCUMULATING SNOWFALL AND VERY COLD
  TEMPERATURES.

* SNOWFALL: HEAVIEST SNOW POTENTIAL IS SUNDAY THROUGH MONDAY
  NIGHT. LIGHTER SNOW POTENTIAL CONTINUES TUESDAY THROUGH FRIDAY.

* TEMPERATURES: FALLING TEMPERATURES SUNDAY. HIGHS TEMPERATURES IN
  THE SINGLE DIGITS MONDAY THROUGH FRIDAY, WITH LOWS BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

&&

In the hours before

Local storm report, Dec 29, 9:02 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
902 PM MST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
12/29/2016  M60.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0744 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/29/2016  M71.00 MPH       PARK               MT   ASOS

0615 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
12/29/2016  M67.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

WALSH
Local storm report, Dec 29, 11:38 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1138 PM MST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/29/2016  M52.00 MPH       SWEET GRASS        MT   AWOS

0900 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
12/29/2016  M70.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

RMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
December 30, 2:11 AM MST
Where
Livingston Area forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted to 76 mph across the Livingston area. A semi was blown over as a result of these winds.

High Wind, Beartooth Foothills

When
December 30, 2:44 AM MST to 5:37 AM MST
Where
Beartooth Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Winds gusted 58 to 67 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669262, 669260.